Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 15, NWS Las Vegas, NV

June 29, 2016Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 29, 2016, 4:43 PM MST for Mohave County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2016, 4:43 PM MST (23:43 UTC)
Expired
Jun 29, 2016, 5:30 PM MST
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS55 KVEF 292343
SVRVEF
AZC015-300030-
/O.NEW.KVEF.SV.W.0015.160629T2343Z-160630T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
443 PM MST WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 530 PM MST

* AT 442 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED NEAR ROUTE 66 ABOUIT 8 MILES NORTHEAST OF
  VALENTINE...OR 31 MILES NORTHEAST OF KINGMAN...AND MOVING SLOWLY
  NORTHEAST.

* LOCATIONS IMPACTED INCLUDE...
  VALENTINE AND PEACH SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3529 11376 3552 11387 3575 11347 3553 11333
      3539 11333
TIME...MOT...LOC 2342Z 240DEG 49KT 3549 11358 

$$

JH
2 follow-up statements
368 
WWUS55 KVEF 300013
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 PM MST WED JUN 29 2016

AZC015-300030-
/O.CON.KVEF.SV.W.0015.000000T0000Z-160630T0030Z/
MOHAVE AZ-
513 PM MST WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR CENTRAL MOHAVE COUNTY...

AT 512 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR VALENTINE...OR 29 MILES NORTHEAST OF
KINGMAN...AND WAS NEARLY STATINOARY.

LOCATIONS IMPACTED INCLUDE...
VALENTINE AND PEACH SPRINGS AND ROUTE 66. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CASUE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3529 11376 3552 11387 3575 11347 3553 11333
      3539 11333
TIME...MOT...LOC 0012Z 238DEG 25KT 3548 11362 

$$

JH
454 
WWUS55 KVEF 300023
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 PM MST WED JUN 29 2016

AZC015-300031-
/O.EXP.KVEF.SV.W.0015.000000T0000Z-160630T0030Z/
MOHAVE AZ-
523 PM MST WED JUN 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 530 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3529 11376 3552 11387 3575 11347 3553 11333
      3539 11333
TIME...MOT...LOC 0018Z 240DEG 49KT 3548 11362 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 PM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 29, 3:24 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
324 PM PDT WED JUN 29 2016

.SYNOPSIS...Monsoonal moisture will spread up from northern
Mexico Thursday and especially Friday leading to increasing coverage
of thunderstorms across the Mojave Desert region. Temperatures will
trend downward as the week rolls on but will warm once again as
drier conditions take hold early next week.
&&

.SHORT TERM...tonight through Friday night.

Thunderstorms have been active over Mohave county and south central
Nevada so far this afternoon as expected. Drier mid level air in the
southwest flow aloft over Clark County has largely ended the
thunderstorms that popped early over the mountains. The HRRR model
indicates storms will generally diminish around sunset, but we could
see convection over northern Mohave county in the late evening,
aided by the circulation moving over Lincoln county.

The main focus Thursday into Friday will be the deep moisture
pooling over northern Sonora Mexico and southwest Arizona that is
forecast to spread up into the region. We will see the leading edge
of this moisture make it up through southern and central Mohave
County by Thursday afternoon. The nose of this moisture may also
begin to work into Clark county. In addition, a 50-60 knot jet is
forecast to develop over northwest Arizona Thursday which should aid
convection. We should see the potential for some heavy rain
producing and possibly training storms over Mohave county Thursday
and there is some concern for significant flash flood potential with
some thunderstorms.

There is good agreement among the models that will see the first big
monsoonal moisture push of the season into eastern San
Bernardino...Clark and Mohave counties by Friday. CAPE values of
1000-1500 J/KG are forecast to be quite extensive with precipitable
water values of 1.25-1.50 inches. If cloud cover is
limited...surface heating will be the main driver of convection
Friday and we should see an active thunderstorm day with the
potential for heavy rain producing storms. Outflow from storms could
continue driving convection well into Friday evening given such as
moist and unstable environment.

.LONG TERM...Saturday through Wednesday.

Models showing mid/upper level drying from the southwest taking
place over the weekend. However, both the GFS/ECMWF indicate plenty
of low level moisture/instability in place to fuel convection. PW
values are forecast to be between 1.00 and 1.40 inches Saturday east
of a line from Twentynine Palms - Mt.
Charleston - Mesquite. Storm motion is forecast to be from the
southwest at 10-20 kts which should help mitigate flooding concerns
but locally heavy rainfall and gusty winds will accompany storms.

Can not rule a a few showers/thunderstorms in eastern Lincoln County
and northern Mohave County Sunday before this round of monsoon
moisture gets scoured out of the region in time for Fourth of July
revelers. In fact all of next week looks dry at this time with the
passage of a trough through the Pacific Northwest. The trough will
help enhance afternoon and evening southwest winds Monday-Wednesday.
Now that fuels are cured this will elevate fire weather concerns
early next week.

Influx of moisture/cloud cover should have some affect on
temperatures Saturday. Once drier air arrives temperatures will rise
back to some 3 to 5 degrees above normal Sunday-Wednesday.
&&

.AVIATION...For McCarran...Light to moderate southwest winds will
prevail through this evening and overnight though there is a slight
chance of erratic winds associated with thunderstorm outflow both
from storms to the north and east of Las Vegas. Thunderstorm
coverage will increase in the Peach Spring corridor Thursday and
there will be a slight chance for thunderstorms around the Las Vegas
Valley Thursday afternoon, but confidence is too low to mention in
the official forecast at this time.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered thunderstorms across the southern Sierra,
south central Nevada and northwest Arizona will largely dissipate
this evening. Thunderstorm coverage will increase over northwest
Arizona Thursday as increasing monsoonal moisture spreads up from
northern Mexico.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather according to standard operating procedures.
&&

Short Term/Aviation...Adair
Long Term...Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jun 29, 12:28 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1228 PM PDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             2 NE HUALAPAI PEAK      35.09N 113.88W
06/29/2016  U0.75 INCH       MOHAVE             AZ   PUBLIC

            LOCATION APPROXIMATE BUT REPORTED IN
            HUALAPAI MOUNTAIN PARK. DIME SIZED HAIL WAS
            WHAT WAS ACTUALLY REPORTED. .

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:52 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jun 29, 2:54 PM MSTFlash Flood WarningVEFMohave3 hr
Jun 29, 4:56 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.